Texas, 2020

High Wind in Texas, February 18 to 19, 2020

February 18 to 19, 2020 · NWS MAF · 1 event in 1 county or zone

Cold air behind a strong cold front brought strong northeast winds to Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Cold air behind a strong cold front brought strong northeast winds to Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 18, 4:39 AM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Feb 18, 4:39 AM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
439 AM CST Tue Feb 18 2020

.DISCUSSION...

See 12Z Aviation Discussion below.

&&

.AVIATION...

Sat imagery shows a swath of high cloud streaming over the area
this morning, retarding stratus development due to radiational
cooling. However, the cold front is advancing south, and
isentropic upglide should develop a MVFR deck most locations in a
few hours. This looks to persist most terminals throughout the
forecast period.

&&

.PREV DISCUSSION... /issued 355 AM CST Tue Feb 18 2020/

DISCUSSION...

The much advertised cold front continues to push through the
region  early this morning, and is currently nearing the Pecos
River. The front will continue its southward progression through
the day today, and should reach the Rio Grande by late this
afternoon. Cold advection in the wake of the front along with
increasing cloud cover will yield much cooler temperatures,
especially along/north of I-10, where highs in the upper 40s and
50s will be nearly 30 degrees cooler than yesterday. Further
south, highs closer to the Rio Grande will reach the 70s to
around 80 degrees, where the front moves through a bit closer to
peak heating. Strong northeasterly gap winds are also expected
through Guadalupe Pass beginning late this afternoon and
continuing through Wednesday morning, so the High Wind Watch for
the Guadalupe and Delaware Mountains has been upgraded to a High
Wind Warning. Northeasterly surface flow will provide continued
cold advection through Thursday, yielding continued below normal
temperatures with highs in the 40s and 50s Wednesday, and even
some cooler highs in the upper 30s possible across northern zones
on Thursday in response to a secondary push of colder air.

Isentropic upglide will begin tonight, continuing in earnest
Wednesday into Thursday, yielding increasing rain chances first
across portions of the Rio Grande Valley and Stockton Plateau
tonight, and expanding across much of the area Wednesday and
Thursday. Model guidance has continued the trend of coming in
warmer and drier, with the greatest QPF focused just east of the
forecast area. Thus, the primary precipitation type is expected to
be a cold rain or drizzle, though across northern Lea county and
portions of the northwestern Permian Basin where temperatures dip
below freezing early Thursday, a rain/freezing rain mix may be
possible. Rain chances will diminish through Thursday, though
lingering light precipitation will be possible Thursday night,
mainly along and south of I-10, with a wintry mix of rain,
freezing rain, and sleet possible, particularly across the higher
terrain. No accumulations are currently expected, and thus,
impacts are expected to be fairly minimal.

Dry conditions return Friday, and after one more day of below
normal temperatures, a warming trend begins Saturday and
continues into early next week. A shortwave ahead of an
approaching trough could yield some rain showers, mainly across
portions of Southeast New Mexico and the northern Permian Basin
Saturday into Saturday night, though models have been trending
drier, thus have maintained only slight chance mention. By
Sunday, highs will reach into the 60s for most, while the
aforementioned trough moves out of the Rockies and lifts
northeastward across northeastern New Mexico toward the Central
Plains. Given the northern trajectory of the trough, windy to
very windy conditions may result across much of the area during
the day on Sunday. Looking into early next week, Monday will see
above normal temperatures in the middle 60s to middle 70s, with
the potential for another wind event on Tuesday. However, GFS and
ECMWF solutions remain out of phase, thus have not deviated much
from the blended solution at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     51  34  47  36 /  10   0  50  50
Carlsbad                       54  34  48  34 /   0   0  10  10
Dryden                         66  44  50  42 /  10  20  60  30
Fort Stockton                  59  37  46  37 /   0   0  50  30
Guadalupe Pass                 51  30  48  33 /   0   0  10   0
Hobbs                          48  30  45  33 /   0   0  10  20
Marfa                          63  34  51  36 /   0  10  30  10
Midland Intl Airport           51  34  46  36 /   0   0  40  30
Odessa                         49  34  45  36 /   0   0  40  30
Wink                           54  37  47  36 /   0   0  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 5 PM this afternoon to 8 AM MST Wednesday
     for Guadalupe and Delaware Mountains.

&&

44/84/44
Hazardous weather outlook, Feb 18, 3:39 AM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
339 AM CST Tue Feb 18 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-190945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
339 AM CST Tue Feb 18 2020 /239 AM MST Tue Feb 18 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

High Wind Warning in effect from 5 PM this afternoon to 6 AM MST
Wednesday for gap winds through Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High Wind Warning in effect from 6 AM to 8 AM MST Wednesday for gap
winds through Guadalupe Pass.

A wintry mix of precipitation will be possible in extreme
southeastern New Mexico and the northwestern Permian Basin early
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
February 18, 9:28 AM CST to February 19, 12:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877166.